Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2007, 12:51 PM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 12:51 PM CDT (17:51 UTC)
- Expired
- May 6, 2007, 4:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 1:38 PM CDT | FLOOD | Burlingame, KS | NEARLY ALL STREETS HEADING BOTH INTO AND OUT OF BURLINGAME ARE WATER COVERED AND IMPASSIBLE. ROADS ARE BARRICADED TO PREVENT CITIZENS FROM DRIVING THROUGH THE FLOODED ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 5.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2828 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 061752
FFWTOP
KSC111-139-062145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT SUN MAY 6 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 1245 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLOODING ALONG
THE TURNPIKE NORTHEAST OF EMPORIA FROM A THUNDERSTORM OVER THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
EISENHOWER STATE PARK...
POMONA STATE PARK...
SCRANTON...
READING...
QUENEMO...
POMONA LAKE...
OVERBROOK...
OSAGE CITY...
OLIVET...
MELVERN LAKE...
MELVERN...
LYNDON...
CARBONDALE...
BUSHONG...
BURLINGAME...
AMERICUS...
ALLEN...
ADMIRE...
STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE OVER THIS
AREA THIS AFTERNOON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 165.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3873 9635 3873 9594 3886 9592 3886 9550
3844 9551 3844 9593 3817 9596 3817 9635
$$1 follow-up statement
000
WGUS73 KTOP 061852
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT SUN MAY 6 2007
KSC111-139-062145-
OSAGE-LYON-
147 PM CDT SUN MAY 6 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR LYON
AND OSAGE COUNTIES...
AT 143 PM CDT...RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL OVER
THE WARNED AREA. SPOTTERS HAVE REPORTED ROADS MANY ROADS CLOSED DUE
TO FLOODING IN THE BURLINGAME AREA. WIDESPREAD PONDING OF WATER ON
ROADWAYS...CREEKS OUT OF CREEK BEDS...AND FLOODING IN DRAINAGE AREAS
SHOULD BE EXPECTED AND AVOIDED.
LOCATIONS IMPACTED INCLUDE...
POMONA STATE PARK...SCRANTON...QUENEMO...POMONA LAKE...OVERBROOK...
OSAGE CITY...LYNDON...CARBONDALE...BUSHONG...BURLINGAME...ALLEN AND
ADMIRE
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 165.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3873 9635 3873 9594 3886 9592 3886 9550
3844 9551 3844 9593 3817 9596 3817 9635
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:50 AM CDT, 9 hours 1 minute earlier.
Area forecast discussion, May 6, 3:50 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 AM CDT SUN MAY 6 2007 .DISCUSSION... SHORT TERM CONCERNS ARE EXTENT OF REMNANT SQUALL LINE PRECIPITATION THIS MORNING THEN...AFTERNOON CONVECTION WHICH WILL BE SEVERE BUT HARD TO TELL WHERE MORNING BOUNDARIES MAY AFFECT INITIATION. LATEST WATER VAPOR IMAGERY AND PROFILERS SHOWING UPPER LOW ROTATING AROUND COLORADO AND WYOMING WITH TROUGH SOUTH INTO NEW MEXICO. SHORTWAVE ENERGY HINTED ROTATING OUT OF THROUGH THROUGH CENTRAL KANSAS OVER DEEP SURFACE MOISTURE...KEEPING THUNDERSTORM ACTIVITY GOING. SURFACE DEWPOINTS STILL IN THE MID TO UPPER 60S OVER THE EASTERN HALF OF KANSAS. THUNDERSTORMS HAVE BECOME MORE PULSE LIKE IN NATURE SINCE AROUND 2 AM OVER THE SOUTHEAST PORTIONS OF CWA WHILE ALONG THE SQUALL LINE...THE STRONGER WIND GUSTS HAVE SUBSIDED...HEAVIER RAIN IN WAKE OF LINE...RADAR INDICATING GENERALLY A BAND OF .75 TO 1.5 INCHES. FOR NOW WILL GO WITH DIURNAL DIMINISHING OF THUNDERSTORMS. THEN MODELS SHOWING SHORTWAVE ENERGY ROTATING OUT LATE MORNING INTO THE AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE TO FIRE UP AGAIN. DRY LINE OVER WESTERN KANSAS WOULD BE FOCUS BUT OVER CWA OUTFLOW BOUNDARIES WILL PLAY A MAJOR ROLE. SHEAR VALUES OVER THESE BOUNDARIES WOULD AGAIN GIVE POTENTIAL FOR STRONG SUPERCELLS...LARGE HAIL/WINDS AND TORNADOES. SPC HAVING POSTED MODERATE RISK FOR MUCH OF CWA...HIGHER PROBABILITIES OVER THE WESTERN COUNTIES. THUS WILL KEEP LIKELY POPS OVER THE NORTH AND WESTERN PORTIONS OF CWA...LOWEST POPS OVER THE EAST CENTRAL...ALONG AND SOUTHEAST OF INTERSTATE 35. ON TOP OF THE SEVERE POTENTIAL WILL BE FLASH FLOODING AND FLOODING...HAVE THUS POSTED A FLASH FLOOD WATCH FOR TODAY UNTIL 12Z MONDAY FOR AREA GENERALLY ALONG AND NORTHEAST OF INTERSTATE 35. HIGHS TODAY HELD MAINLY TO THE MID TO UPPER 70S. FOR TONIGHT...SEVERE POTENTIAL EXITS AGAIN ESPECIALLY FOR EVENING HOURS AND WITH UPPER DYNAMICS GRADUALLY MOVING EAST. UPPER TROUGH STILL THROUGH THE CENTRAL ROCKIES BY 00Z TUESDAY. SURFACE TROUGH RUNNING FROM EASTERN NEBRASKA INTO CENTRAL KANSAS BY 12Z MONDAY. RICH LOW LEVEL MOISTURE...HIGH THETA E AXIS...GIVING POTENTIAL FOR HEAVY RAIN AGAIN...GOING WITH CATEGORICAL PRECIP WORDING NORTH AND WEST MONDAY NIGHT WITH 50 TO 60 POPS SOUTHEAST. INCREASED RAIN CHANCES SOME ON MONDAY WITH BOUNDARY AND UPPER LOW STILL PROVIDING LIFT. DAY SHIFT MAY HAVE TO UP THESE SOME LOOKING AT NEWER GUIDANCE. HIGHS MONDAY HELD TO MAINLY THE 70S AGAIN WITH CLOUD COVER AND PRECIPITATION CHANCES. LITTLE CHANGE TO LATER PERIODS...WITH UPPER TROUGH STILL TO THE WEST...BUT FILLING SOME...SOME PRECIPITATION CHANCES IN ORDER MONDAY NIGHT INTO WEDNESDAY. LATEST GFS RUN WOULD CLOSE UPPER LOW OFF WEDNESDAY NIGHT INTO THURSDAY AND SLOWLY TREK THIS EAST INTO FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 7 AM MONDAY MORNING FOR AREAS GENERALLY ALONG AND NORTH OF A COUNCIL GROVE...TOPEKA...TO LAWRENCE LINE. && PF
Hazardous weather outlook, May 6, 4:40 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 AM CDT SUN MAY 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF THE OUTLOOK AREA THIS MORNING. THE PRIMARY THREAT THIS MORNING WILL BE HEAVY RAIN THAT WILL PRODUCE FLASH FLOODING. A FEW OF THE STORMS COULD BE SEVERE THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS POSSIBLE...ESPECIALLY IN NORTH CENTRAL AND NORTHEAST KANSAS WHERE THE GROUND IS ALREADY SATURATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA MONDAY THROUGH WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. STARK
In the hours before
Local storm report, May 6, 8:27 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD TOPEKA 39.05N 95.68W
05/06/2007 SHAWNEE KS TRAINED SPOTTER
TOPEKA BLVD FLOODED BETWEEN 42ND AND 45TH. CARS STALLED.
&&Local storm report, May 6, 9:20 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM FLOOD OGDEN 39.11N 96.71W
05/06/2007 RILEY KS EMERGENCY MNGR
K-114 NEAR OGDEN CONTINUES TO HAVE WATER FLOWING ACROSS
ALL 4 LANES.
&&
EKLocal storm report, May 6, 9:52 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM FLASH FLOOD BURLINGAME 38.75N 95.83W
05/06/2007 OSAGE KS LAW ENFORCEMENT
BRIDGE WAS REPORTED WASHED OUT ON A COUNTRY ROAD NEAR
BURLINGAME.
&&
EKSpecial weather statement, May 6, 10:59 AM CDT, 1 hour 52 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1059 AM CDT SUN MAY 6 2007 KSZ034-061630- OTTAWA- 1059 AM CDT SUN MAY 6 2007 THROUGH 1130 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING HALF INCH SIZE HAIL AND WINDS AROUND 40 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BENNINGTON...MINNEAPOLIS AND DELPHOS.
Special weather statement, May 6, 11:30 AM CDT, 1 hour 21 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1130 AM CDT SUN MAY 6 2007 KSZ008-020-021-034-035-061700- CLAY-CLOUD-DICKINSON-OTTAWA-REPUBLIC- 1130 AM CDT SUN MAY 6 2007 THROUGH NOON CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF EASTERN CLOUD...WESTERN CLAY...EASTERN OTTAWA AND NORTHWEST DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING DIME SIZE HAIL...WINDS UP TO 40 MPH AND BRIEF HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SOLOMON...AURORA...MILTONVALE...MANCHESTER...TALMAGE...LONGFORD...OAK HILL...AGENDA...CLYDE...IDANA AND VINING.
Special weather statement, May 6, 11:59 AM CDT, 52 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1159 AM CDT SUN MAY 6 2007 KSZ009-020-021-061745- CLAY-CLOUD-WASHINGTON- 1159 AM CDT SUN MAY 6 2007 THROUGH 1245 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS SOUTHWEST INTO CENTRAL WASHINGTON COUNTY AND NORTHERN CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING DIME SIZE HAIL...WINDS UP TO 40 MPH AND BRIEF VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VINING...CLIFTON...MORGANVILLE...CLAY CENTER...GREEN...PALMER...MORROWVILLE...LINN...WASHINGTON AND GREENLEAF.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| May 5, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 55 min |
| May 5, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 31 min |
| May 5, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| May 5, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 15 min |
| May 5, 10:26 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 37 min |
| May 5, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 27 min |
| May 5, 11:00 PM CDT | Tornado Warning | TOP | Marshall | 45 min |
| May 5, 11:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| May 5, 11:03 PM CDT | Tornado Warning | TOP | Ottawa | 42 min |
| May 5, 11:30 PM CDT | Tornado Warning | TOP | Ottawa | 45 min |
| May 5, 11:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| May 5, 11:59 PM CDT | Tornado Warning | TOP | Cloud | 46 min |
| May 6, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 30 min |
| May 6, 12:30 AM CDT | Tornado Warning | TOP | Clay, Washington | 45 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 40 min |
| May 6, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Washington | 54 min |
| May 6, 1:09 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Marshall, Riley | 4 hr |
| May 6, 3:51 AM CDT | Flash Flood Warning | TOP | Brown, Geary, Nemaha, Pottawatomie, Riley | 4 hr |
| May 6, 4:09 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 27 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee | 4 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 4 hr |
| May 6, 7:23 AM CDT | Flash Flood Warning | TOP | Douglas, Osage | 4 hr |
| May 6, 6:19 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.